North Carolina, 2016

High Wind in North Carolina, February 25, 2016

February 25, 2016 · NWS RNK · 2 events in 2 counties and zones

A strong upper level storm system situated in the Midwest moved into North Carolina, helping to generate a strong pressure gradient and high winds. The most damaging winds were confined to the highest elevations of the northwest North Carolina mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level storm system situated in the Midwest moved into North Carolina, helping to generate a strong pressure gradient and high winds. The most damaging winds were confined to the highest elevations of the northwest North Carolina mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 25, 4:18 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 25, 4:18 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EST THU FEB 25 2016

.SYNOPSIS...
STRONG UPPER LEVEL TROUGH MOVES ACROSS TODAY INTO TONIGHT. HIGH
PRESSURE BUILDS IN BY FRIDAY AFTERNOON AND THEN SHIFTS TO THE
SOUTHEAST U.S. OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM EST THURSDAY...

UPPER LOW OVER MICHIGAN THIS MORNING WILL OPEN UP AND SHIFT EAST
INTO THE NORTHEAST U.S. BY THIS EVENING. A STRONG SHORTWAVE SHIFTS
FROM THE MIDWEST INTO NORTH CAROLINA THIS AFTERNOON WITH TAIL END
CHARLIE VORT PUSHING FROM NRN AL/MS TO SC OVERNIGHT. THESE TWO WILL
COMBINE TO BRING A PUSH OF COLDER AIR AND MOISTURE INTO THE
MOUNTAINS AND AS FAR EAST AS THE FOOTHILLS TODAY. WE WILL SEE WINDS
STAY IN THE WESTERLY DIRECTION TODAY WHICH IS NOT IDEAL FOR UPSLOPE
BUT GIVEN UPPER FORCING...THINK SNOW SHOWERS WILL BE PREVALENT IN
THE HIGHER ELEVATIONS WEST OF THE BLUE RIDGE...AND MORESO FROM THE
NC MTNS INTO SE WV. QUESTION OF HOW FAR EAST THE PRECIP GETS
REMAINS...BUT HAVE SPRINKLES REACHING THE PIEDMONT THIS AFTERNOON
WITH FLURRIES POSSIBLE AS WELL AS 8H TEMPS FALL TO -2 TO -4C IN THE
EAST. TEMPS WILL BE STEADY IN THE WEST TODAY BUT WEST WINDS AND MORE
BREAKS IN THE CLOUDS SHOULD ALLOW THE FOOTHILLS AND PIEDMONT TO WARM
INTO THE UPPER 40S TO LOWER 50S...WHILE THE WV TO NC MTNS STAY IN
THE 30S...WITH AROUND 40 IN THE NEW RIVER VALLEY.

SNOW ACCUMULATIONS WILL BE FOCUSED OVER THE HIGHER TERRAIN FROM NC
TO WV. PLACES LIKE BOONE AND BLUEFIELD COULD SEE AROUND AN
INCH...WITH LESS IN THE VALLEYS. HIGHER RIDGES LIKE MT
ROGERS...BEECH MTN AND THE WESTERN GREENBRIER COUNTY MTNS WILL RANGE
FROM 2 TO 5 INCHES...HIGHEST IN GREENBRIER.

AN ADDITIONAL INCH OR TWO IN THE BLF/BOONE AREA AND 2 TO 4 INCHES IN
THE HIGHER ELEVATIONS TONIGHT ALONG WITH GUSTY WINDS WILL RESULT IN
BLOWING SNOW AND LOWERED VSBYS AT TIMES.

WITH THIS IN MIND HAVE ISSUED A WINTER WX ADVISORY FOR SNOW AND
BLOWING SNOW FROM THE MTNS OF WESTERN GREENBRIER COUNTY...SOUTHWARD
INTO THE MOUNTAIN EMPIRE OF SW VA AND THE NC HIGH COUNTRY. THIS RUNS
TIL 7AM FRIDAY WHEN SNOW SHOWERS ARE EXPECTED TO DIMINISH.

THE WINDS WILL BE BRISK MOST OF THE DAY TODAY BUT STRONGER GUSTS ARE
MORE LIKELY BEHIND THE SHORTWAVE THIS EVENING. ATTM...NOT REALLY
SEEING ANY WARNING LEVEL GUSTS OF 58 MPH OR MORE...SO THE CURRENT
WIND ADVISORY WILL REMAIN AS IS...THOUGH EVEN MOST OF THIS AREA MAY
NOT SEE GUSTS OVER 45 MPH. HOWEVER...THE WETTER GROUND MAY ALLOW FOR
IMPACT OF SMALLER AND/OR DEAD TREES TO FALL...AS WELL AS LIMBS.

TONIGHTS LOWS WILL BE IN THE 20S MOST PLACES...EXCEPT THE LOWER 30S
SOUTHSIDE VA INTO THE NC PIEDMONT....WITH SOME TEENS IN THE HIGHEST
ELEVATIONS OF THE WEST.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 400 AM EST THURSDAY...

SEASONABLY COLD WEATHER TO FINISH OUT THE WEEK.

COLD BLUSTERY NORTHWEST FLOW WILL GRADUALLY WANE FRIDAY AS HIGH
PRESSURE SETTLES OVER THE SOUTHERN CONUS.  LINGERING CLOUDS FLURRIES
OVER THE MOUNTAINS WILL CONTINUE TO PRODUCE SCATTERED FLURRIES...BUT
ALL AREAS EAST OF THE BLUE RIDGE SHOULD SEE MORE SUNSHINE THAN
CLOUDS PER DOWNSLOPE DRYING. 85H TEMPS START OFF PRETTY COOL ON
FRIDAY WITH TEMPS NEAR M12 DEG C...SO TEMPERATURES COLD...BUT
SEASONAL...HIGHS IN THE 30S MOUNTAINS TO 40S FOOTHILLS AND PIEDMONT.

OVER THE WEEKEND...THE FLOW ALOFT BECOMES MORE ZONAL...PROMOTING
WARMING TEMPERATURES.  AFTER A COLD FRIDAY NIGHT WITH TEMPS IN THE
TEENS/20S......READINGS WILL MODIFY WITH HIGHS IN THE 40S TO NEAR 50
SATURDAY...AND 50S TO NEAR 60 SUNDAY.

NO PRECIPITATION IS EXPECTED THIS WEEKEND. FLURRIES OVER THE
MOUNTAINS SHOULD END FRIDAY NIGHT WITH MOSTLY CLEAR SKIES SATURDAY
THROUGH SUNDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 400 AM EST THURSDAY...

HIGH PRESSURE WILL MOVE OFF THE SOUTHEAST COAST SUNDAY NIGHT. A WEAK
COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY EARLY MONDAY...CROSSING
THE MID-ATLANTIC REGION MONDAY AFTERNOON. MODELS INDICATE ONLY A
SCANT RIBBON OF MOISTURE ASSOCIATED WITH THE FRONT...SO LITTLE OR NO
MEASURABLE PRECIPITATION EXPECTED.  ANYTHING THAT DOES REACH THE
GROUND SHOULD BE IN THE LIQUID FORM...I.E. NO P-TYPE ISSUES.

ONCE THIS WEAK SYSTEM HEADS OFFSHORE ON TUESDAY...WARM AIR ADVECTION
WILL CONTINUE INTO THE MIDDLE OF THE WEEK. A BETTER CHANCE OF RAIN
LURKS NEAR THE END OF THIS PERIOD...WHEN A STRONGER LOW PRESSURE
SYSTEM APPROACHES FROM THE PLAINS.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
AS OF 100 AM EST THURSDAY...

GUSTY WINDS EXPECTED AT ALL TAF SITES.

WRAP AROUND MOISTURE FROM STRONG STORM SYSTEM OVER LAKE ERIE WILL
RESULT IN WIDESPREAD CLOUD COVER FROM THE OHIO VALLEY INTO THE
CENTRAL APPALACHIANS. AIR TEMPERATURES ARE FALLING...SO ANY
PRECIPITATION ASSOCIATED WITH THE CLOUD COVER WILL CHANGE OVER TO
SNOW DURING THE OVERNIGHT. GREATEST COVERAGE OF SHOWER ACTIVITY
WILL BE OVER AND WEST OF THE MOUNTAINS WITH WIDESPREAD MVFR
CIGS/VSBYS. LCL IFR CONDITIONS WILL OCCUR WITHIN THE BANDS OF
HEAVIER SNOW SHOWERS...BUT THESE CONDITIONS WILL BE TEMPORARY.
PRIMARILY VFR CONDITIONS WILL BE FOUND EAST OF THE MOUNTAINS WHERE
DOWNSLOPE WIND FLOW WILL RESULT IN DRYING AND HIGHER CLOUD BASES.

STRONG PRESSURE RISES IN THE WAKE OF THIS STORM SYSTEM WILL
RESULT IN BLUSTERY CONDITIONS ACROSS THE CENTRAL APPALACHIANS
THROUGH THURSDAY WITH SURFACE WIND GUSTS OF 25 TO 30 KTS. PRIMARY
WIND DIRECTION WILL BE OUT OF THE WEST SOUTHWEST...TRENDING MORE
WEST NORTHWEST DURING THE DAY THURSDAY.

EXTENDED DISCUSSION...

MOUNTAIN SNOW SHOWERS WITH MVFR/IFR CEILINGS WILL CONTINUE INTO
FRIDAY. WINDS SPEEDS AND UPSLOPE SNOW SHOWERS WILL DIMINISH BY
FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. VFR CONDITIONS
ARE EXPECTED FOR SATURDAY AND SUNDAY AS THE HIGH PASSES OVERHEAD.
ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT IS EXPECTED TO CROSS
THROUGH THE AREA ON MONDAY. THIS MAY RESULT IN MVFR CONDITIONS IN
THE MOUNTAINS.

&&

.EQUIPMENT...
AS OF 400 AM EST THURSDAY...

COMMS OUTAGE AT KDAN...POSSIBLY FROM POWER OUTAGES IN THE AREA.
THIS ISSUE HAS BEEN NOTED AND TECHNICIANS WILL EVALUATE DURING
THE DAY THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR VAZ007-009>020-022>024.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR VAZ007-009-
     015.
NC...WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR NCZ001-002-018.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR NCZ001-018.
WV...WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR WVZ042>044-507-508.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR WVZ042-043-
     508.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PM
LONG TERM...PM/PW
AVIATION...PM
EQUIPMENT...PM/WP
Hazardous weather outlook, Feb 25, 3:07 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 AM EST THU FEB 25 2016

NCZ003>006-019-020-VAZ032>035-043>047-058-059-260815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
307 AM EST THU FEB 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-260815-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
EASTERN GREENBRIER-
307 AM EST THU FEB 25 2016

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-260815-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
WESTERN GREENBRIER-
307 AM EST THU FEB 25 2016

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ashe

When
February 25, 6:04 AM EST to 5:25 PM EST
Where
Ashe forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

A mesonet site near Baldwin measured a wind gust of 69 MPH at 06:04 AM. At 17:25 PM, a 61 MPH wind gust was measured by the Jefferson, NC AWOS.

High Wind, Watauga

When
February 25, 7:15 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

The sensor at Boone Airport reported a wind gust of 58 MPH at 7:15 AM EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619230, 619229.